December 16, 2022
Oneida County Overdose Response Team Issues Fentanyl Awareness Alert
Five Overdose Deaths in Past Month, 81 Year to Date
The Oneida County Overdose Response Team has issued a Fentanyl awareness alert to make the public aware of illicit fentanyl drug trends that have been linked to five overdose deaths within the past month.
“The introduction of fentanyl into the local drug supply is driving up deaths at an alarming rate and we feel this warrants a special alert focused specifically on fentanyl trends in Oneida County,” said Oneida County Executive Anthony J. Picente Jr. “Anyone who uses street drugs of any kind should be aware and take extreme precaution.”
The following recent and year to date (YTD) trends identified have been identified in Overdose Detection & Mapping Application Program (ODMAP) and forensic toxicology surveillance:
- Almost 60% of all overdose deaths YTD involve a combination of cocaine and fentanyl. Those using cocaine are at high risk of opioid overdose death and need to take precautions recommended for people who use opioids. Naloxone/Narcan fentanyl test strips should be utilized at all times and people who use cocaine should never use alone.
- There has also been an increase in combined methamphetamine and fentanyl deaths. This year, the county saw its first overdose death since inception of ODMAP in 2018, involving a teenager under 16 years-old and the cause of death was due to methamphetamine and fentanyl.
- There have been several incidents involving individuals that smoked “street marijuana” and experienced overdose-like symptoms that were reversed with Narcan suggesting possible contamination with some type of opioid. It is important to note that these reports are not lab-confirmed, and to date, there have been no official lab-confirmed cases of marijuana tainted with fentanyl. However, the key takeaway is that any drug (legal or illegal) purchased from an illegal and unregulated source can be contaminated with a dangerous toxin.
- A recent local drug seizure included a pill with “Trump” imprinted on one side and a face on the other. Not all counterfeit pills made with illicit fentanyl are stamped with such unique markings and colors. Most are purposely shaped and marked to look like real prescription pills such as Xanax. Any pills purchased on the street, on the web or social media may be counterfeit and made with illegal fentanyl.
Anyone who uses any street drugs, including but not limited to heroin, fentanyl, cocaine, methamphetamine, MDMA, marijuana and/or prescription opioids, are at risk for opioid overdose and should practice harm reduction strategies such as the Never Use Alone Hotline at 1-800-484-3731, carry a Narcan kit, use fentanyl test strips and always call 911 if you witness an overdose.
Harm reduction supplies such as Narcan can be mailed out directly from the Oneida County Health Department by visiting https://www.ocopioidtaskforce.org/.